MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE

CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Catalog Number 5800-0000
Medical Device Problem Codes Backflow (1064); Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/22/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A1.-a6.Patient information was not provided.B2.It was reported that the patient expired the day following the flow event, however the customer is not alleging the death is associated with the reported event.No patient harm has been reported in relation to the malfunction of the lifesparc pump.As such, this report is being submitted as a malfunction and b2 is being left blank.H10.Livanova manufactures the lifesparc pump.The reported event occurred in shreveport, la.There was no report of patient injury as a result of this event.During follow-up communication, the customer reported that the flow probe was pointing in the right direction and displaying a negative number.Confirmation of the issue was visual and the circuit was quickly exchanged.No gasses were taken, as the patient needed the support in the moment.The complained device was only in use for a few minutes and the procedure was completed without issue using the new circuit.Review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova received a report that after setting up a lifesparc pump, blood was moving backwards through the pump.The medical team indicated that blood was coming in through the outlet and returning through the inlet, suggesting blood would have been flowing from the arterial system and returned to the venous system.No patient harm was reported as a result of this event, however care was withdrawn the following day and the patient did die.The customer has not indicated any relationship between the malfunction and the patient death the following day.
 
Additional Manufacturer Narrative
The complained device was returned to livanova for evaluation.An external visual inspection of the pump was performed and no damage was identified.A functional investigation was performed.The returned lifesparc pump was installed in a circuit with sterile water perfusate and connected to a lifesparc controller.Startup was initiated without issue and the pump flowed at 6 lpm at 3000 rpm in the proper blood flow orientation.Water moved into the device through the inlet and out of the device through the outlet, as expected.The reported issue could not be reproduced or confirmed.Sectioning of the pump was performed for internal visual inspection and no damage to the components or other abnormalities were identified.Based on the information provided by the customer, it is unlikely that the controller itself was the cause of the reported issue.The reported failure could not be reproduced, as the pump started and functioned normally during investigation.Additionally, there were no signs of physical damage to the pump.Because the controller functioned normally when the second pump was connected, there is no cause to believe that the controller malfunctioned when the complaint pump was connected, therefore the controller not considered a likely cause of the reported backward flow.Additionally, the complaint pump was primed without issue in the field and ran normally when connected to an engineer lifesparc controller during return investigation, therefore the pump is also not considered a likely cause of the reported event.Although the reported problem was not confirmed or reproduced, the most likely cause for the event was identified to be a mix up between the circuit inlet and outlet when connecting to the venous and arterial cannula.Alternatively, the flow probe could have been placed in a reversed orientation upon initiation of support.The user reported that blood was being pulled from the arterial system and pushed into the venous system (the reverse of va ecmo), but did not confirm with blood gas readings and opted to replace the circuit based on the emergent patient need for support.As the issue could not be produced, a more exact root cause could not be determined and corrective actions were not identified.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
A call was held between livanova and the involved physicians on may 23, 2024 and additional information was received regarding this event.The customer reported that the setup was with a single lumen cannula and was a va ecmo case.They reported that not only was the flow measured to be negative, but the reverse flow was also visualized.The customer reported that priming of the device was completed without issue and the flow rate was set to between 2500-3500 rpm when the circuit was connected to the patient, at which point the reverse flow was identified to be around 1lpm.The customer indicated that flow rate was increased but the reverse flow did not resolve and may have increased.Multiple physicians reportedly double checked the setup and confirmed the blue-to-blue and red-to-red connections and no issues were identified.This new information does not change the final results of the investigation, and no further investigation is possible as the device has already been discarded.However, the rpm setting of 2500-3500 reported by the customer is very low and may be the cause or a contributing factor to the reported event.A setting this low may result in insufficient flow to meet the therapeutic need of the patient depending on the patient's blood pressure, and typically 6000+ rpm is required in order to achieve therapeutic demand.If any additional information pertinent to the reported event is received, it will be submitted in a supplemental report.

Brand Name
LIFESPARC SYSTEM
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key18372323
Report Number2531527-2023-00041
Device Sequence Number7805486
Product Code KFM
UDI-Device Identifier00814112020609
UDI-Public(01)00814112020609(11)230810(17)250520
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2025
Device Catalogue Number5800-0000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2023
Supplement Date Received by Manufacturer01/26/2024
05/23/2024
Initial Report FDA Received Date12/21/2023
Supplement Report FDA Received Date02/05/2024
05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown